Guidance is needed on inhaled glucocorticoids and acute adrenal crisesBMJ 2012; 345 doi: http://dx.doi.org/10.1136/bmj.e7436 (Published 06 November 2012) Cite this as: BMJ 2012;345:e7436
- Scott D Mackenzie, clinical research fellow1
Wass and Arlt highlight several strategies to prevent morbidity and mortality from acute adrenal crisis,1 including the recognition and management of iatrogenic adrenal suppression; this is increasingly important given the rise in glucocorticoid prescriptions in the UK.2 Clear guidance, particularly regarding inhaled glucocorticoids, is lacking.
The authors highlight the need for patients on long term steroids, including inhaled ones, to carry a steroid alert card and medical alert bracelet. Adrenal suppression by inhaled steroids was well publicised after the finding of growth impairment and adrenal crisis in children prescribed fluticasone at doses greater than those currently licensed. However, adults receiving licensed doses of inhaled glucocorticoids also show significant dose dependent depression of cortisol production,3 and these drugs are a significant independent risk factor for hospital admission for adrenal insufficiency.4 One drug manufacturer has recommended periodic testing of adrenocortical function for patients on inhaled glucocorticoids.5
It is therefore surprising that UK asthma guidelines do not clearly back the use of steroid alert cards for those on high dose inhaled glucocorticoids, stating “the benefits and possible disadvantages, particularly with regard to adherence, of such a policy remain to be established.”6 Adherence is poor, but would probably be improved if clinicians and patients had a clearer understanding of its importance.7 Consensus is also lacking on which patients require testing of adrenocortical function, how this is best done, and which patients need extra glucocorticoids during periods of stress, such as severe infection.
Guidelines are needed to improve recognition of patients at risk of adrenal suppression and prevent adrenal crises due to the abrupt discontinuation of steroid therapy or failure to provide additional glucocorticoids during acute illness.
Cite this as: BMJ 2012;345:e7436
Competing interests: None declared.